Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 15, 2021, 10:13 PM CDT for Dawson County, Howard County, Martin County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 10:13 PM CDT (03:13 UTC)
- Expired
- May 15, 2021, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
Counties Dawson County, TX, Howard County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2052 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
963 WWUS84 KMAF 160313 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 1013 PM CDT Sat May 15 2021 TXZ046-047-051-052-160400- Martin TX-Dawson TX-Howard TX-Borden TX- 1013 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BORDEN...WESTERN HOWARD...EASTERN MARTIN AND DAWSON COUNTIES UNTIL 1100 PM CDT... At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near O'donnell to 7 miles southwest of Lenorah. Movement was east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Big Spring, Lamesa, Ackerly, Gail, Lenorah, Lamesa Municipal Airport, Luther, Los Ybanez, Tarzan, Sparenberg, Arvana, Hancock, Big Spring Country Club, Tenmile, Big Spring McMahon-Wrinkle Airpark, Knott, Vealmoor, Stanton Municipal Aiport, Elbow and Key. This includes Interstate 20 between mile markers 161 and 180. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3215 10143 3215 10201 3296 10201 3296 10145 TIME...MOT...LOC 0313Z 258DEG 23KT 3298 10193 3221 10192 $$ 89
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 15, 10:12 PM CDT, 1 minute earlier.
Area forecast discussion, May 15, 10:12 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1012 PM CDT Sat May 15 2021 .UPDATE... Clearing the western portions of the watch as the severe threat has ended there. Strong storms will continue to move east across the northern Permian Basin and portions of the Lower Trans Pecos. Gusty winds and heavy rainfall are the main threats with these storms. && .PREV DISCUSSION... /issued 605 PM CDT Sat May 15 2021/ DISCUSSION... Please see the 00z aviation discussion below. AVIATION... Currently have sct TSRA across region with all terminals under at least VCTS until b/w 02-05z this evening. TS will move east with remnant OVC prevailing across sites, but expect low cigs to develop areawide with MVFR expected overnight into the AM before clearing by 16z tomorrow. Borderline IFR possible at KHOB/KMAF by 12z as some guidance suggests, but will assess as clouds develop. Gusty SW winds tomorrow PM. PREV DISCUSSION... /issued 151 PM CDT Sat May 15 2021/ DISCUSSION... An upper trough is centered over California and Nevada with westerly flow over West Texas and Southeast New Mexico. A dryline is present across the area this afternoon with dewpoints climbing into the 60s across the Permian Basin and Lower Trans Pecos. CAPE values east of the dryline will generally be 2,000 to 3,000 J/kg with 0 to 6 km bulk shear values from 35 to 45 kts. CAPE and shear values are expected to be highest across Pecos, Terrell, and Brewster Counties. Mid-level lapse rates will generally be marginal according to the NAM12. Omega values will be enhanced across portions of the area this afternoon into tonight as upper level shortwaves move overhead. Severe thunderstorms are possible, given these conditions, this afternoon into tonight across most of West Texas and Southeast New Mexico. The main threats will be large hail and damaging winds but an isolated tornado or two is possible. The upper low moves over Southern California/Southern Nevada on Sunday with another dryline across West Texas and Southeast New Mexico. The CAPE and shear values are expected to be less tomorrow than today but strong to severe storms will still be possible. Temperatures are expected to warm up on Sunday into the 80s and 90s, especially west of the dryline. The previously mentioned upper low moves over the Four Corners region on Monday with the dryline expected to be across the far eastern Permian Basin and Lower Trans Pecos. The upper low/trough begins to move over the region on Tuesday with a dryline present and a cold front moving southward into the area during the morning. Severe storms will be possible along the cold front and dryline intersection. Most of the rain and storms should be east of the area on Wednesday with temperatures generally in the 80s and 90s. Similar conditions are expected on Thursday as a big upper trough moves over the west coast. Showers and thunderstorms chances will increase on Friday as the upper trough to the west begins to move/expand eastward. This same trend will continue into next Saturday. FIRE WEATHER... Showers and storms are developing in the Guadalupe Mountains and will add fuel moisture. Where and how much rain will be important since tomorrow relative humidities bottom out into the single digits and winds increase to 20 to 30 mph. ERC values are already below the 50th percentile and any additional rain may drop the ERCs further so despite dangerous weather conditions, the overall fire danger threat may be reduced. Do not see a Red Flag Warning being needed but a Fire Danger Statement may be warranted for Sunday and perhaps again on Monday when similar conditions are expected. Will let the midnight shift make the final assessment on this. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 87 66 89 / 50 20 10 10 Carlsbad 59 91 58 89 / 10 0 0 0 Dryden 65 92 68 94 / 50 10 10 10 Fort Stockton 63 92 64 93 / 50 10 0 10 Guadalupe Pass 59 84 59 81 / 0 0 0 0 Hobbs 59 88 59 87 / 30 0 0 0 Marfa 52 87 49 87 / 20 0 0 0 Midland Intl Airport 63 89 65 90 / 50 10 10 10 Odessa 63 89 65 91 / 50 10 10 10 Wink 62 95 60 94 / 30 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29
Hazardous weather outlook, May 15, 2:05 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CDT Sat May 15 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-161915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 205 PM CDT Sat May 15 2021 /105 PM MDT Sat May 15 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible across much of the area this afternoon and evening with the best chances across the Northern Permian Basin and Lower Trans Pecos. The main threats will be large hail and damaging winds. A tornado may also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is the potential for strong to severe storms on Sunday across the eastern most portion of the Permian Basin. Elevated fire weather conditions may exist across the west on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 15, 8:54 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 854 PM CDT Sat May 15 2021 TXZ075-278-279-160245- Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX- 854 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 945 PM CDT... At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 22 miles northeast of Marathon, or 31 miles south of Fort Stockton, moving east at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Madera. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3025 10337 3041 10338 3078 10246 3034 10238 TIME...MOT...LOC 0154Z 262DEG 18KT 3045 10297 89
Special weather statement, May 15, 9:33 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 933 PM CDT Sat May 15 2021 TXZ045>047-050>052-061>063-160315- Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-Glasscock TX- Howard TX-Gaines TX-Borden TX- 933 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK... NORTHEASTERN ECTOR...EASTERN ANDREWS...NORTHERN MIDLAND...EASTERN GAINES...WESTERN BORDEN...WESTERN HOWARD...MARTIN AND DAWSON COUNTIES UNTIL 1015 PM CDT... At 933 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Welch to near Midland. Movement was east at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Midland, Lamesa, Ackerly, Greenwood, Stanton, Lomax, Lenorah, Welch, Lamesa Municipal Airport, Los Ybanez, Patricia, Arvana, Hancock, Midland Airpark, McKenzie Lake, Knott, Vealmoor, Stanton Municipal Aiport, Tarzan and Sparenberg. This includes Interstate 20 between mile markers 135 and 173. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3192 10152 3198 10234 3296 10234 3296 10157 TIME...MOT...LOC 0233Z 272DEG 34KT 3294 10214 3203 10214 89
Local storm report, May 15, 9:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
948 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 15 ESE DRYDEN 29.97N 101.89W
05/15/2021 E2.00 INCH Terrell TX PUBLIC
TRUCK DRIVER REPORTED SEEING 2 INCH HAIL AT US HWY 90 AND
CEDAR RD.
&&
DEVIN.CHEHAKSpecial weather statement, May 15, 9:49 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
949 PM CDT Sat May 15 2021
TXZ075-082-278-279-160330-
Pecos TX-Terrell TX-Central Brewster County TX-
Davis Mountains Foothills TX-
949 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PECOS...NORTHEASTERN
BREWSTER AND CENTRAL TERRELL COUNTIES UNTIL 1030 PM CDT...
At 949 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles northwest of Sanderson, moving east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sanderson, Dryden, Marathon, Terrell County Airport and Sierra
Madera.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3016 10346 3049 10324 3081 10294 3083 10237
3062 10191 3000 10204
TIME...MOT...LOC 0249Z 272DEG 49KT 3034 10279
89Local storm report, May 15, 9:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
953 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 5 SW SEAGRAVES 32.89N 102.63W
05/15/2021 Gaines TX SOCIAL MEDIA
SOCIAL MEDIA VIDEO SHOWS 1-2 FEET OF FLOWING WATER ACROSS
US HWY 62
&&
DEVIN.CHEHAKSpecial weather statement, May 15, 10:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1013 PM CDT Sat May 15 2021 TXZ046-047-051-052-160400- Martin TX-Dawson TX-Howard TX-Borden TX- 1013 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BORDEN...WESTERN HOWARD...EASTERN MARTIN AND DAWSON COUNTIES UNTIL 1100 PM CDT... At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near O'donnell to 7 miles southwest of Lenorah. Movement was east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Big Spring, Lamesa, Ackerly, Gail, Lenorah, Lamesa Municipal Airport, Luther, Los Ybanez, Tarzan, Sparenberg, Arvana, Hancock, Big Spring Country Club, Tenmile, Big Spring McMahon-Wrinkle Airpark, Knott, Vealmoor, Stanton Municipal Aiport, Elbow and Key. This includes Interstate 20 between mile markers 161 and 180. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3215 10143 3215 10201 3296 10201 3296 10145 TIME...MOT...LOC 0313Z 258DEG 23KT 3298 10193 3221 10192 89
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:03 PM CDT | Special Weather Statement | MAF | Reeves | 42 min |
| May 15, 7:11 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 64 min |
| May 15, 7:16 PM CDT | Special Weather Statement | MAF | Andrews | 44 min |
| May 15, 7:17 PM CDT | Special Weather Statement | MAF | Loving | 43 min |
| May 15, 7:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Howard, Martin | 66 min |
| May 15, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 42 min |
| May 15, 7:48 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 15, 7:51 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| May 15, 8:00 PM CDT | Special Weather Statement | MAF | Winkler | 45 min |
| May 15, 8:02 PM CDT | Special Weather Statement | MAF | Dawson | 43 min |
| May 15, 8:03 PM CDT | Special Weather Statement | MAF | Gaines | 12 min |
| May 15, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 63 min |
| May 15, 8:16 PM CDT | Special Weather Statement | MAF | Gaines | 29 min |
| May 15, 8:20 PM CDT | Special Weather Statement | MAF | Crane | 40 min |
| May 15, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 48 min |
| May 15, 8:44 PM CDT | Special Weather Statement | MAF | Andrews, Dawson, Gaines | 31 min |
| May 15, 8:54 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| May 15, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 31 min |
| May 15, 9:04 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 15, 9:11 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 34 min |
| May 15, 9:33 PM CDT | Special Weather Statement | MAF | Dawson, Martin | 42 min |
| May 15, 9:49 PM CDT | Special Weather Statement | MAF | Pecos, Terrell | 41 min |
| May 15, 10:24 PM CDT | Special Weather Statement | MAF | Terrell | 51 min |
| May 15, 11:16 PM CDT | Special Weather Statement | MAF | Borden, Howard, Scurry | 59 min |
| May 15, 11:17 PM CDT | Special Weather Statement | MAF | Terrell | 58 min |
| May 15, 11:20 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 16, 6:24 PM CDT | Special Weather Statement | MAF | Glasscock | 51 min |
| May 16, 6:48 PM CDT | Special Weather Statement | MAF | Glasscock | 27 min |
| May 16, 6:49 PM CDT | Special Weather Statement | MAF | Upton | 26 min |
| May 15, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| May 15, 7:43 PM CDT | Special Weather Statement | MAF | Lea | 32 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.